Arkansas, 2013

Flash Flooding in Arkansas, January 13, 2013

January 13, 2013 · NWS JAN · 2 events in 2 counties and zones

A strong cold front moving across the region caused some flash flooding as storms developed along the front. Limited instability kept the storms from becoming too intense.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong cold front moving across the region caused some flash flooding as storms developed along the front. Limited instability kept the storms from becoming too intense.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 13, 4:15 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 13, 4:15 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CST SUN JAN 13 2013

...HEAVY RAINFALL RISK ALONG WITH A FEW STRONG TO POSSIBLY STORMS FOR
TODAY...

...POTENTIAL FOR FREEZING RAIN IN PORTIONS OF THE DELTA EARLY MONDAY
INTO TUESDAY REMAINS A POSSIBILITY...

.DISCUSSION...SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
THE PRIMARY CONCERNS WILL BE THE RISK OF LOCALLY HEAVY RAINS FOR
FLASH FLOODING...FLOODING POTENTIAL OF SOME RIVERS ON SATURATED
SOILS AND A FEW STRONG TO POSSIBLY SEVERE STORMS WITH THIS SYSTEM
AFFECTING THE REGION FOR TODAY...THEN THE RISK OF PERIODS OF
FREEZING RAIN FOR PORTIONS OF THE DELTA REGION FOR EARLY MONDAY INTO
MONDAY NIGHT. THIS FOLLOWED BY POPS AND TEMPS.

LATEST SATELLITE IMAGERY CONTINUED TO SHOW THE PACIFIC MOISTURE
TROPICAL EXPRESS CONTINUING TO AFFECT OUR WEATHER PATTERN...COMING
ACROSS MEXICO THEN INTO THE REGION. IT WAS PROVIDING ABOVE NORMAL
PRECIPITABLE WATER VALUES. LATEST TPW SHOWED VALUES OF AROUND 1.5
TO  1.7 INCHES. OVER THE REGION SOUTHWEST FLOW ALOFT COMING OUT OF A
LARGE UPPER TROUGH OVER THE SOUTHWEST CONUS WAS PROVIDING STRONG
WARM AIR ADVECTION ACROSS THE REGION WITH ABOVE NORMAL TEMPS. TEMPS
PRIOR TO DAWN WERE FROM THE COOL 50S NORTHWEST TO THE 60S TO AROUND
72 ELSEWHERE. AREA RADARS WERE PICKING UP THE LINE OF STRONG
THUNDERSTORMS PUSHING INTO THE NORTHWEST DELTA REGION. THIS WAS
ALONG A STRONG COLD FRONT PUSHING INTO THE REGION.

FOR TODAY...EXPECT LOCALLY HEAVY RAINS TODAY AS WE WILL CONTINUE OUR
FLASH FLOOD WATCH UNTIL 6 PM. RAINFALL AMOUNTS WITH THIS RICH
AIRMASS OF 1.5 PWATS WILL BE ON THE ORDER OF 1 TO 3 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THE FRONT WILL BE SLOW TO COME
THROUGH THE REGION. THIS WILL ALLOW THE AIRMASS TO POSSIBLY PRODUCE
A FEW STRONG TO POSSIBLY SEVERE STORMS OVER THE REST OF THE REGION
FOR TODAY WITH SOME INSTABILITY AND SOME SHEAR IN PLACE. FOR POPS
OPTED TO KEEP HIGH CATEGORICAL. FOR TEMPS WENT CLOSET TO MAV
GUIDANCE WITH HIGHS FROM THE MIDDLE 50S NORTHWEST TO THE AROUND 80
SOUTHEAST. HOWEVER AS THE FRONT CROSSES THE REGION TEMPS WILL START
TO DROP FROM THE NORTHWEST TO THE SOUTHEAST. EXPECT TEMPS BY EVENING
TO BE NEAR 40 NORTHWEST TO AROUND 70 SOUTHEAST...WHICH IS A 30
DEGREE RANGE ACROSS THE CWA.

FOR TONIGHT THE FRONT WILL HAVE CLEARED THE REGION. BUT ANOTHER
SHORTWAVE WILL AFFECT THE REGION FROM THE SOUTHWEST. THIS WILL BRING
ANOTHER ROUND OF ISENTROPIC LIFT...WHICH WILL BRING THE RAIN BACK
OVER THE REGION. COLD AIR ADVECTION WILL CONTINUE PUSHING ACROSS THE
REGION DURING THE NIGHT. AREA MODEL SOUNDINGS SHOW THAT WE COULD GET
SOME LIGHT RAIN MIXED WITH LIGHT FREEZING RAIN IN PORTIONS OF THE
NORTHWEST DELTA REGION AFTER MIDNIGHT AROUND 09Z. GOING CLOSE TO MAV
GUIDANCE LOWS WILL RANGE FROM THE NEAR 30 NORTHWEST TO THE MIDDLE
40S SOUTHEAST. FORTUNATELY THE GROUND HAS BEEN QUITE WARM THE LAST
FEW DAYS AS FAR AS ICING IS CONCERN.

FOR MONDAY AND MONDAY NIGHT...OUR RAIN CHANCES WILL CONTINUE AS
ISENTROPIC LIFT BRINGS MOISTURE ON TOP OF THE COOL AIRMASS DOME WITH
ANOTHER DISTURBANCE. HPC WEATHER GUIDANCE AND SPC SHREF GUIDANCE AS WELL AS
MODEL SOUNDINGS SHOW THE CONTINUED POTENTIAL OF SOME RAIN MIXED WITH
SOME FREEZING RAIN IN PORTIONS OF THE NORTHWEST DELTA DURING THE
PERIOD. THERE COULD BE SOME SLEET MIXED IN IF THE LOW LEVEL WARM
NOSE IS NOT A WARM AS EXPECTED BY MOST MODEL SOUNDINGS BUT WILL NOT
MENTION IT IN THE GRIDS FOR NOW. THERE IS SOME DEGREE OF UNCERTAINTY
AS TO HOW COOL IT WILL BE IN THE LOW LEVELS WHEN FREEZING RAIN
BEGINS. SO STAY TUNED FOR FURTHER UPDATES. HIGHS ON MONDAY WILL BE
FROM THE MIDDLE 30S NORTHWEST TO THE UPPER 40S SOUTHEAST. LOWS WILL
BE FROM THE NEAR 30 NORTHWEST TO THE LOWER 40S SOUTHEAST. FOR TEMPS
WENT WITH A BLEND OF MAV AND GMOS GUIDANCE. ON POPS ADJUSTED MAV
GUIDANCE SOME.

.LONG TERM...DEEP MOISTURE AND HEALTHY ISENTROPIC LIFT WILL CONTINUE
TUESDAY. TEMPERATURES WILL BE JUST BELOW FREEZING OVER NWRN ZONES IN
A SHALLOW LAYER NEAR THE SURFACE. FORECAST SOUNDINGS INDICATE
SURFACE TEMPERATURES HOVERING CLOSE TO OR JUST ABOVE FREEZING...WET
BULBING EFFECTS BEING ENOUGH TO PUSH READINGS TO OR JUST BELOW
FREEZING. THERE IS GOOD MODEL CONSISTENCY REGARDING THIS TEMPERATURE
PATTERN FOR TUESDAY THROUGH WEDNESDAY. AS NOTED OVER THE PAST FEW
MODEL RUNS...AND GENERALLY THE CASE FOR FREEZING PRECIP FOR THE
ARKLAMISS...TEMPERATURE PROFILES ARE FORECAST TO RUN VERY CLOSE TO
THE MINIMUM CONDITIONS NEEDED FOR FREEZING RAIN. TEMPERATURE
DIFFERENCES OF A DEGREE OR TWO WILL BE ENOUGH TO PREVENT FREEZING
PRECIP AND RESULT IN A COLD RAIN EPISODE. EVOLUTION OF THE ELEVATED
WARM TONGUE COULD ALSO POSSIBLY RESULT IN A LITTLE SLEET IF
TEMPERATURES IN THIS LAYER DEVELOP A FEW DEGREES COOLER THAN
EXPECTED. HOWEVER THE PRIMARY WINTER WEATHER RISK FOR TUESDAY WILL
CONTINUE TO BE FREEZING RAIN.

WARM ADVECTION ALOFT BEGINS TO WANE BY TUESDAY EVENING...BECOMING
EVEN MORE ELEVATED AS THE 850 MB TROUGH MOVES IN AND WINDS SWITCH TO
THE W/NW AT THAT LEVEL. LOWER LEVELS BEGIN TO DRY OVER THE NW
WEDNESDAY ON THE GFS BUT REMAIN A LITTLE WETTER PER THE EURO. MODELS
ARE IN AGREEMENT MAINTAINING CHANCE POPS REGION WIDE FOR WEDNESDAY
WITH ELEVATED LAYERS OF MOISTURE PERSISTING AHEAD OF THE APPROACHING
UPPER TROUGH. WILL MAINTAIN THE CHANCES OF PRECIP IN LIGHT OF
SYNOPTIC ASCENT EXPECTED AHEAD OF THE TROUGH. MODEL CONSENSUS IS
THAT SURFACE WETBULB TEMPS WILL BE NEAR FREEZING FOR NWRN ZONES AT
12Z BUT WILL WARM ABOVE FREEZING LATER IN THE MORNING. WEAK ELEVATED
WARM ADVECTION WILL HOLD ON WEDNESDAY NIGHT AND THE UPPER TROUGH
WILL BE PASSING THROUGH. THIS MAY SQUEEZE OUT THE LAST OF PRECIP FOR
THIS EPISODE...PRIMARILY ACROSS AREAS ALONG AND SE OF THE NATCHEZ
TRACE. WILL KEEP MEX MOS SLIGHT CHANCE TO CHANCE FOR THE WEDNESDAY
NIGHT PERIOD BUT WILL REDUCE POPS DURING THE EARLY EVENING IN THE
NW. POPS WERE CUT TO KEEP CONDITIONS DRY FOR FRIDAY AND SATURDAY. A
WEAK WAVE IS FORECAST TO TRACK ACROSS THE AREA IN LOW AMPLITUDE
TROUGHING BUT MODELS AGREE THAT THE AIR MASS WILL REMAIN RELATIVELY
DRY.

&&

.AVIATION....AVIATION...ALL TAF SITES HAVE MVFR CEILINGS THIS
MORNING AND WILL BE LOWERING TO IFR AFTER 10-12Z. LATEST RADAR IMAGE
SHOWED A LINE OF STRONG STORMS MOVING THROUGH THE NORTHWEST DELTA
REGION ALONG A STRONG COLD FRONT. THE FRONT WILL BE SLOW TO MOVE
THROUGH THE REGION AS WINDS SWING AROUND FROM SOUTH TO NORTHWEST
TODAY AT 10-18KNOTS WITH GUSTS OF AROUND 20 TO 25 KNOTS. EXPECT
DETERIORATING CEILINGS AND VISBILITIES WITH THE HEAVIER DOWNPOURS
TODAY AND TONIGHT. WINDS TONIGHT WILL BE FROM THE NORTHWEST AT 10 TO
15 KNOTS./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  38  41  37 / 100  79  62  64
MERIDIAN      78  44  44  41 / 100  95  61  65
VICKSBURG     65  35  39  35 / 100  65  59  64
HATTIESBURG   80  47  49  43 / 100  81  60  60
NATCHEZ       66  39  41  35 / 100  72  62  64
GREENVILLE    56  30  36  31 / 100  44  39  37
GREENWOOD     62  32  36  32 / 100  60  52  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MSZ018-019-025>027-
     034>036-040>042-047-053-059>061.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ARZ074-075.

&&

17/03
Hazardous weather outlook, Jan 13, 5:04 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
504 AM CST SUN JAN 13 2013

ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034>036-040>042-
141115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-
540 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS WILL BE ON THE
INCREASE AS A SLOW COLD FRONT MOVES THROUGH THE REGION TODAY.
RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH CONTINUES THROUGH
THIS AFTERNOON. STANDING WATER PERSISTS IN SOME AREAS FROM
HEAVY RAINFALL THAT OCCURRED EARLIER THIS WEEK. FLOODING PROBLEMS
WILL BE ENHANCED BY SATURATED SOIL CONDITIONS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A POTENTIAL FOR RAIN TO CHANGE TO FREEZING RAIN AND SOME
POSSIBLE SLEET ACROSS PARTS OF THE DELTA REGION EARLY MONDAY
MORNING. COLD AIR WILL MOVE INTO PLACE BEHIND THE COLD FRONT
WHILE A GOOD CHANCE FOR PRECIPITATION CONTINUES ACROSS THE REGION.
THIS WILL MAINTAIN A CHANCE FOR PERIODS OF FREEZING RAIN OR SLEET
THROUGH EARLY WEDNESDAY MORNING. CONDITIONS WILL BE MARGINAL FOR THE
MINIMUM REQUIREMENTS FOR WINTER WEATHER DEVELOPMENT AND A CHANGE OF
A DEGREE OR TWO WILL MEAN THE DIFFERENCE BETWEEN FREEZING RAIN AND
JUST A COLD RAIN. PLEASE STAY TUNED TO LATER FORECASTS FOR MORE
SPECIFIC INFORMATION ON THIS DEVELOPING SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL NOT BE NEEDED.

LAZ016-023>026-MSZ047-053-059>061-141115-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
540 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN COVERAGE WILL BE ON THE INCREASE ACROSS THE AREA AS A COLD
FRONT SLOWLY MOVES THROUGH THE REGION. RAINFALL AMOUNTS OF 1 TO 3
INCHES CAN BE EXPECTED THROUGH SUNDAY AFTERNOON WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. A FLASH FLOOD WATCH WILL CONTINUE TO BE IN EFFECT
THROUGH THIS AFTERNOON. STANDING WATER PERSISTS IN SOME AREAS FROM
HEAVY RAINFALL THAT OCCURRED EARLIER THIS WEEK. FLOODING PROBLEMS
WILL BE ENHANCED BY SATURATED SOIL CONDITIONS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL ROUNDS OF RAIN MONDAY AND TUESDAY COULD RESULT IN LOCAL
FLOODING ISSUES. RAINFALL RATES MAY NOT BE EXCEEDINGLY HIGH BUT
SATURATED SOIL CONDITIONS WILL NOT ALLOW FOR PROPER WATER DRAINAGE.
LOW-LYING AREAS AND PREVIOUSLY SWOLLEN STREAMS AND RIVERS MAY POSE A
HAZARD.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL NOT BE NEEDED.

MSZ028>033-037>039-043>046-048>052-054>058-062>066-072>074-141115-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
540 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE THROUGH THE AREA ON
SUNDAY WHICH COULD PRODUCE 1 TO 2 INCHES OF RAINFALL. WHILE RAINFALL
RATES MAY NOT BE EXCEEDINGLY HIGH...SATURATED SOIL CONDITIONS WILL
NOT ALLOW FOR PROPER WATER DRAINAGE. LOW-LYING AREAS AND ALREADY
SWOLLEN STREAMS AND RIVERS WILL POSE A HAZARD. ALSO A FEW STRONG TO
POSSIBLY SEVERE STORMS WILL BE POSSIBLE TODAY AS THE FRONT MOVES
THROUGH THE REMAINDER OF THE REGION. THE PRIMARY RISKS WILL BE
50 TO 60 MPH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAINFALL WILL LIKELY CONTINUE THROUGH PORTIONS OF MONDAY AND
TUESDAY. LOCAL FLOODING WILL BE POSSIBLE IN LOW LYING AND POORLY
DRAINED AREAS WHERE HEAVIER RAINFALL OCCURS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS LATE TONIGHT INTO SUNDAY AND AGAIN MONDAY AND TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17/03

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Chicot

When
January 13, 8:45 AM CST to 10:30 AM CST
Where
Chicot County, 0.9 mi NW of Dermott to 3.94 mi WSW of Hudspeth
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.530, -91.440

A few roads were being blocked off in Dermott due to flooding. Nearly twenty percent of the roads were flooded in Eudora, and eighty percent of the county roads were flooded. Some water approached a number of homes throughout the county.

Flash Flood, Ashley

When
January 13, 11:00 AM CST to 1:00 PM CST
Where
Ashley County, 3.5 mi NW of Berlin to 1.16 mi NNW of Gulledge
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.109, -91.820

Several roads were flooded across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424054, 424055.